Is Birth Control Making Me Feel Bloated? | All You Need To Know
Battling Bloat? Your Birth Control Could Be To Blame.
Your pants feel tight, you’re gassy, and you don’t want to leave the house: all three are symptoms of bloating. But fear not, we won’t let your bloating get in your way of living a normal life. Want the scoop on the big, bad, bloat? Read on.
Before we begin, if you're interested in finding out about other side effects of birth control, you can check out our article on the subject!
I’m so bloated! Help!
Bloating is seriously no fun. Most times you have to unbutton the top of your jeans, you feel uncomfortably full, and your mood drops below zero. Bloating is extra irritating and upsetting, and it may be because of your birth control.
Why is my birth control making me bloat?
The biggest culprit: hormones.
Let’s first talk about your period. You know how you bloat when you’re PMSing? That’s because your hormones fluctuate during your menstrual cycle. Levels of estrogen rise in the first half of your cycle, and then they drop. Similarly, progesterone levels go up during the second half, and then they drop. (Your period begins at this point.) These fluctuations can lead to increased water retention (aka bloating). Not cool.
Well, the same thing happens when you’re first starting hormonal birth control. Oral contraceptives are meant to balance the levels of estrogen and progesterone in your bloodstream. So, why do you bloat on birth control? When you add hormones to your system, as the pill does, your levels can go out of whack. When you begin your birth control regimen, you’ll experience major rises and falls in your sex hormones. Like when you’re on your period, this leads to water retention, especially in your hips and breasts. (This is why your breasts may also feel tender.) Levels smooth out roughly 3 months after starting the pill and by then your bloating should subside.
Rising levels of hormones also directly affect your gastrointestinal tract. First, the fluctuation of estrogen and progesterone causes your GI tract to not empty as quickly. This is why women often feel constipated when first starting birth control along with bloating as their stool moves more slowly through the intestines. The changing level of hormones also introduces more gas-producing bacteria into the gut, which also causes us to feel gassy and bloated.
Could other factors be at play?
Should I be worried?
Sometimes bloating can be a side effect of more than just your birth control:
What can I do?
There are plenty of things you can do to reduce bloat. Here are just some of your options.
Be aware of your eating habits. As we already mentioned, bloating can be caused by food intolerance. Salt intake also affects water retention; so try cutting the stuff from your diet. Though leafy greens and broccoli can cause gas, eating them regularly can help cut down the bloat. Adding fiber also helps as it gets the GI tract moving and grooving.
So, unbutton those jeans if you have to, but know that bloating caused by oral contraceptives won’t last forever. As always, be aware of what your body is telling you. If you find your bloating persistent or you’re experiencing other digestive system issues, talk to your doctor. You don’t want to take any risks.